Alert archive / Iowa / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 160, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 21, 2007, 5:43 PM CDT for Clarke County, Lucas County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2007, 5:43 PM CDT (22:43 UTC)
- Expired
- Jun 21, 2007, 6:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Clarke County, IA, Lucas County, IA
The radar
The Des Moines radar (KDMX), 75 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 3:55 PM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.7 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1363 J/kg
- Mixed-layer CIN
- -202 J/kg
- Mixed-layer LCL
- 1155 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 212243
SVRDMX
IAC039-117-212330-
/O.NEW.KDMX.SV.W.0160.070621T2243Z-070621T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
543 PM CDT THU JUN 21 2007
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN CLARKE COUNTY IN SOUTH CENTRAL IOWA...
NORTHWESTERN LUCAS COUNTY IN SOUTH CENTRAL IOWA...
* UNTIL 630 PM CDT
* AT 541 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES
NORTHEAST OF OSCEOLA...OR ABOUT 30 MILES SOUTH OF DES MOINES...AND
MOVING EAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
8 MILES NORTH OF WOODBURN BY 555 PM CDT...
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 32 AND 42.
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
THURSDAY EVENING FOR NORTHERN IOWA. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 700 PM CDT THURSDAY EVENING FOR SOUTHERN
IOWA.
LAT...LON 4098 9356 4099 9372 4100 9395 4101 9395
4115 9389 4116 9358 4116 9334 4108 9344
$$2 follow-up statements
000
WWUS53 KDMX 212303
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
603 PM CDT THU JUN 21 2007
IAC039-117-212330-
/O.CON.KDMX.SV.W.0160.000000T0000Z-070621T2330Z/
LUCAS IA-CLARKE IA-
603 PM CDT THU JUN 21 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHERN CLARKE AND NORTHWESTERN LUCAS COUNTIES...
AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR OSCEOLA...OR ABOUT 35 MILES SOUTH OF DES MOINES...MOVING
EAST AT 35 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL WESTERN LUCAS COUNTY AT 620 PM CDT
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 32 AND 42.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
THURSDAY EVENING FOR NORTHERN IOWA. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 700 PM CDT THURSDAY EVENING FOR SOUTHERN
IOWA.
LAT...LON 4098 9356 4099 9372 4100 9395 4101 9395
4115 9389 4116 9358 4116 9334 4108 9344
$$000
WWUS53 KDMX 212328
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
628 PM CDT THU JUN 21 2007
IAC039-117-212338-
/O.EXP.KDMX.SV.W.0160.000000T0000Z-070621T2330Z/
LUCAS IA-CLARKE IA-
628 PM CDT THU JUN 21 2007
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CLARKE AND
NORTHWESTERN LUCAS COUNTIES HAS BEEN ALLOWED TO EXPIRE...
AT 623 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.
REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
THURSDAY EVENING FOR NORTHERN IOWA. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 700 PM CDT THURSDAY EVENING FOR SOUTHERN
IOWA.
LAT...LON 4098 9356 4099 9372 4100 9395 4101 9395
4115 9389 4116 9358 4116 9334 4108 9344
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:10 PM CDT, 2 hours 33 minutes earlier.
Area forecast discussion, Jun 21, 3:10 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 310 PM CDT THU JUN 21 2007 .DISCUSSION... TOO BUSY HERE...SHORT AFTER TODAYS RAIN WARM AND MOSTLY DRY THOUGH MID WEEK MODELS PUSHING FRONTAL SYSTEM THROUGH THE UPPER MIDWEST WITH CHANCE POPS. && .AVIATION 22/18Z... PRESENT CONCERNS WILL REMAIN WITH STRONG THUNDERSTORMS ACROSS MUCH OF THE AREA. EXPECT SVR STORMS TO CONTINUE THROUGH THE EVENING HOURS WITH +TSRA AND VISBYS UNDER 1 MILE AT TIMES. CIGS LOWERING TO OVC010-020 WITH TSRA AND SHRA ACTIVITY. EXPECT ACTIVITY TO REMAIN IN AREA THROUGH 08Z CENTRAL AND 12Z IN THE SOUTH. & .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && LONG TERM...FORSTER/71/47/15 AVIATION/SHORT TERM...REV
Hazardous weather outlook, Jun 21, 11:35 AM CDT, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 1135 AM CDT THU JUN 21 2007 IAZ004>007-015>017-023>028-033>039-044>050-057>062-074-075-221100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-MARION-MAHASKA- 1135 AM CDT THU JUN 21 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTH CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK FOR SEVERE WEATHER THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...PRIMARILY INCREASING IN COVERAGE THROUGH THE EVENING AND TONIGHT. GOLF BALL SIZED HAIL...80 MPH WINDS AND ISOLATED TORNADOES ARE ALL POSSIBLE BETWEEN 2 PM AND MIDNIGHT. QUARTER SIZED HAIL AND 60 MPH WINDS WILL REMAIN A THREAT AFTER MIDNIGHT. IN ADDITION...HEAVY RAINFALL OF 1 TO 3 INCHES IS POSSIBLE. LOCALLY HIGHER AMOUNTS CAN NOT BE RULED OUT. THESE RAINFALL AMOUNTS WHICH MAY FALL OVER A SHORT PERIOD OF TIME COULD PRODUCE LOCAL FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE THREAT FOR VERY HEAVY RAINFALL WILL CONTINUE FRIDAY AND FRIDAY NIGHT. TOTAL RAINFALL AMOUNTS FROM TONIGHT THROUGH SATURDAY MORNING OF 2 TO 4 INCHES WITH ISOLATED AMOUNTS OVER 5 INCHES ARE EXPECTED. FLASH FLOODING AND SIGNIFICANT RISES ON AREA RIVERS AND STREAMS WOULD BE LIKELY IF THESE AMOUNTS VERIFY. A SLIGHT RISK FOR SEVERE WEATHER IS FORECAST FOR FRIDAY AND FRIDAY NIGHT WITH QUARTER SIZED HAIL AND 60 MPH WINDS POSSIBLE. THUNDERSTORMS WILL LINGER INTO EARLY SATURDAY HOWEVER NO SEVERE WEATHER IS ANTICIPATED. .SPOTTER INFORMATION STATEMENT... ATTENTION EMERGENCY MANAGERS...A CONFERENCE CALL WILL BE CONDUCTED AT 1 PM THIS THURSDAY AFTERNOON. SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND TONIGHT ESPECIALLY BETWEEN 3 PM AND MIDNIGHT. ACTIVATION IS POSSIBLE AGAIN OF FRIDAY. RAINFALL REPORTS WOULD BE GREATLY APPRECIATED DURING THE PERIOD AS WELL. IAZ070>073-081>086-092>097-221100- CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 1135 AM CDT THU JUN 21 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS LATER THIS AFTERNOON AND TONIGHT. A FEW STORMS MAY BE SEVERE WITH QUARTER SIZED HAIL AND 60 MPH WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT RISK FOR SEVERE WEATHER ON FRIDAY ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. GOLF BALL SIZED HAIL AND 65 MPH WINDS ARE THE PRIMARY THREATS THOUGH AN ISOLATED TORNADO IS POSSIBLE. HEAVY RAINFALL OF 1 TO 3 INCHES IS ALSO A THREAT. THUNDERSTORMS WILL LINGER INTO SATURDAY THOUGH NO SEVERE WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... ATTENTION EMERGENCY MANAGERS...A CONFERENCE CALL WILL BE CONDUCTED AT 1 PM THIS THURSDAY AFTERNOON. SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND EVENING. IT MAY ALSO BE REQUIRED FRIDAY AFTERNOON AND EVENING. RAINFALL REPORTS WOULD BE GREATLY APPRECIATED DURING THE PERIOD AS WELL. DONAVON/REV
In the hours before
Local storm report, Jun 21, 5:25 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
525 PM CDT THU JUN 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM TSTM WND DMG POLK CITY 41.77N 93.72W
06/21/2007 POLK IA LAW ENFORCEMENT
NUMEROUS 1 FOOT DIAMETER TREE LIMBS DOWN IN POLK CITY
&&
31Local storm report, Jun 21, 5:26 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
526 PM CDT THU JUN 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM TORNADO S WATERLOO 42.49N 92.35W
06/21/2007 BLACK HAWK IA COUNTY OFFICIAL
BRIEF TOUCHDOWN AT BARKLEY AND HOLGATE STREETS SOUTH OF
WATERLOO
&&
MBAKERLocal storm report, Jun 21, 5:39 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
539 PM CDT THU JUN 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM HAIL 2 E VAN METER 41.53N 93.92W
06/21/2007 E1.00 INCH DALLAS IA TRAINED SPOTTER
&&
GFORSTERLocal storm report, Jun 21, 5:41 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
541 PM CDT THU JUN 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM FUNNEL CLOUD 5 S ALLISON 42.68N 92.80W
06/21/2007 BUTLER IA LAW ENFORCEMENT
&&
PODRAZIKLocal storm report, Jun 21, 5:42 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
542 PM CDT THU JUN 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM TSTM WND DMG 2 E WATERLOO 42.49N 92.31W
06/21/2007 BLACK HAWK IA TRAINED SPOTTER
POWER POLES SNAPPED AT BASE WINDS IN EXCESS OF 60 MPH
&&
GFORSTERLocal storm report, Jun 21, 5:43 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
543 PM CDT THU JUN 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 3 S ST. MARYS 41.27N 93.73W
06/21/2007 E0.88 INCH WARREN IA TRAINED SPOTTER
&&
31The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 12:15 AM CDT | Severe Thunderstorm Warning | DMX | Worth | 34 min |
| Jun 21, 2:14 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 61 min |
| Jun 21, 2:16 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 44 min |
| Jun 21, 2:40 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto, Pocahontas | 50 min |
| Jun 21, 2:42 PM CDT | Severe Thunderstorm Warning | DMX | Hancock | 48 min |
| Jun 21, 3:01 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 59 min |
| Jun 21, 3:05 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Wright | 40 min |
| Jun 21, 3:07 PM CDT | Severe Thunderstorm Warning | DMX | Butler | 53 min |
| Jun 21, 3:07 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford | 38 min |
| Jun 21, 3:23 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 67 min |
| Jun 21, 3:36 PM CDT | Severe Thunderstorm Warning | DMX | Butler | 39 min |
| Jun 21, 3:39 PM CDT | Tornado Warning | DMX | Humboldt, Wright | 36 min |
| Jun 21, 3:52 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 38 min |
| Jun 21, 3:53 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 52 min |
| Jun 21, 3:54 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 51 min |
| Jun 21, 3:55 PM CDT | Tornado Warning | DMX | Butler | 50 min |
| Jun 21, 4:09 PM CDT | Tornado Warning | DMX | Black Hawk | 51 min |
| Jun 21, 4:11 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Worth | 49 min |
| Jun 21, 4:13 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas | 47 min |
| Jun 21, 4:14 PM CDT | Severe Thunderstorm Warning | DMX | Bremer | 46 min |
| Jun 21, 4:19 PM CDT | Severe Thunderstorm Warning | DMX | Butler | 29 min |
| Jun 21, 4:22 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 53 min |
| Jun 21, 4:31 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Story | 44 min |
| Jun 21, 4:35 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton | 40 min |
| Jun 21, 4:36 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 54 min |
| Jun 21, 4:53 PM CDT | Tornado Warning | DMX | Story | 37 min |
| Jun 21, 4:56 PM CDT | Severe Thunderstorm Warning | DMX | Polk, Story | 49 min |
| Jun 21, 5:01 PM CDT | Severe Thunderstorm Warning | DMX | Madison, Warren | 44 min |
| Jun 21, 5:08 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 36 min |
| Jun 21, 5:16 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 44 min |
| Jun 21, 5:17 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 43 min |
| Jun 21, 5:23 PM CDT | Tornado Warning | DMX | Madison, Warren | 37 min |
| Jun 21, 5:24 PM CDT | Tornado Warning | DMX | Black Hawk | 36 min |
| Jun 21, 5:49 PM CDT | Severe Thunderstorm Warning | DMX | Marion, Warren | 41 min |
| Jun 21, 5:57 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Poweshiek | 63 min |
| Jun 21, 6:11 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur | 49 min |
| Jun 21, 6:36 PM CDT | Severe Thunderstorm Warning | DMX | Wayne | 39 min |
| Jun 21, 6:44 PM CDT | Severe Thunderstorm Warning | DMX | Monroe | 26 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.